Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 93, NWS Midland/Odessa, TX

May 4, 2019Lea County, New Mexico; Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 4, 2019, 6:17 PM MDT for Lea County, New Mexico; Gaines County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2019, 6:17 PM MDT (00:17 UTC)
Expired
May 4, 2019, 7:15 PM MDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
60.0 mph

Counties Lea County, NM, Gaines County, TX

The radar

The Lubbock radar (KLBB), 130 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 6:48 PM MDTHAIL 1.754 E Higginbotham, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS54 KMAF 050017
SVRMAF
NMC025-TXC165-050115-
/O.NEW.KMAF.SV.W.0093.190505T0017Z-190505T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
717 PM CDT Sat May 4 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Lea County in southeastern New Mexico...
  Northwestern Gaines County in western Texas...

* Until 815 PM CDT/715 PM MDT/.

* At 716 PM CDT/616 PM MDT/, a severe thunderstorm was located 15
  miles west of Denver City, moving southeast at 15 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Seagraves, Seagraves Airport, Loop, Knowles, Higginbotham and 
  Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 3296 10306 3296 10221 3277 10266 3271 10311
      3303 10319 3308 10310 3309 10306
TIME...MOT...LOC 0016Z 261DEG 45KT 3302 10309 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

12
1 follow-up statement
627 
WWUS54 KMAF 050052
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
752 PM CDT Sat May 4 2019

NMC025-TXC165-050115-
/O.CON.KMAF.SV.W.0093.000000T0000Z-190505T0115Z/
Lea NM-Gaines TX-
752 PM CDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/715 PM MDT/ FOR EAST CENTRAL LEA AND NORTHWESTERN GAINES
COUNTIES...

At 751 PM CDT/651 PM MDT/, a severe thunderstorm was located near 
Higginbotham or 7 miles southwest of Denver City, moving southeast 
at 20 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hobbs, Knowles, Higginbotham and Gaines County Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3296 10306 3296 10279 3287 10242 3277 10266
      3271 10311 3303 10319 3308 10310 3309 10306
TIME...MOT...LOC 0051Z 291DEG 22KT 3290 10292 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:50 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 4, 4:50 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
550 PM CDT Sat May 4 2019

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...

Expect VFR conditions for much of the night with tempo or
prevailing MVFR ceilings developing at most terminals between
05/10z to 05/14z Sunday. Widely scattered thunderstorms are
expected through this evening across west Texas and southeast New
Mexico but confidence was not high enough to include at any of the
terminals at this time. Will continue to monitor.

&&

.PREV DISCUSSION... /issued 234 PM CDT Sat May 4 2019/

DISCUSSION...
Today appears much like yesterday except the moist air has pushed
up into the higher elevations west of the Pecos River as shown by
convection developing on recent satellite images. MLCAPE is down
slightly from yesterday but still ample for severe storms when
combined with SFC-6km shear > 40kts. Large hail and strong winds
will be the primary concerns.

Tomorrow will yield another day with the threat of severe storms
as the dryline moves into the western Permian Basin, though a
stronger cap may allow for less coverage. Monday and Tuesday will
continue the chance for afternoon and evening showers and
thunderstorms before a cold front arrives on Thursday. A very
amplified upper ridge over the eastern Pacific will dislodge a
decently cool air mass and bring temps down below normal Thursday
and especially Friday when temperatures will struggle to reach 70
degrees. Isentropic lift behind the front will produce clouds and
perhaps widespread light rain, though due to uncertainty will not
go too high with PoPs at this time. Even if rain is widespread it
would be likely be light and also not worthy of high PoPs.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  85  63  84 /  30  20  30  20
Carlsbad                       61  91  61  92 /  10  10  10  10
Dryden                         65  88  65  84 /  30  20  40  40
Fort Stockton                  64  89  64  89 /  20  40  30  30
Guadalupe Pass                 58  86  58  86 /  10  10  10  10
Hobbs                          58  88  60  88 /  30  20  10  20
Marfa                          59  86  59  86 /  10  30  30  20
Midland Intl Airport           63  87  62  87 /  20  20  20  20
Odessa                         62  87  63  87 /  20  20  20  20
Wink                           63  91  63  92 /  20  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/12
Hazardous weather outlook, May 4, 1:41 PM MDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 PM CDT Sat May 4 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
241 PM CDT Sat May 4 2019 /141 PM MDT Sat May 4 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible today across parts of the
area. Large hail and strong winds are possible with these storms
along with an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe storms are possible both on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 4, 4:18 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
518 PM CDT Sat May 4 2019

TXZ075-042245-
Pecos TX-
518 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Grandfalls, or 19 miles northwest of Fort
Stockton, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coyanosa.

LAT...LON 3103 10292 3111 10310 3126 10311 3135 10303
      3119 10274
TIME...MOT...LOC 2218Z 201DEG 14KT 3113 10305

10
Special weather statement, May 4, 4:43 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
443 PM MDT Sat May 4 2019

NMZ029-042315-
Northern Lea County NM-
443 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 515
PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tatum, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tatum, Gladiola and Tatum Airport.

LAT...LON 3324 10349 3336 10349 3337 10323 3325 10313
      3316 10324
TIME...MOT...LOC 2243Z 275DEG 18KT 3328 10337

10
Special weather statement, May 4, 4:44 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
444 PM MDT Sat May 4 2019

NMZ028-042315-
Eddy County Plains NM-
444 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDDY COUNTY UNTIL
515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over
Artesia, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Artesia.

LAT...LON 3281 10444 3288 10443 3291 10422 3281 10413
      3272 10424
TIME...MOT...LOC 2244Z 275DEG 18KT 3284 10436

10
Special weather statement, May 4, 4:46 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT Sat May 4 2019

TXZ075-274-042300-
Pecos TX-Reeves County Plains TX-
546 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND SOUTH
CENTRAL REEVES COUNTIES UNTIL 600 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Saragosa, or 25 miles south of Pecos, moving northeast
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Pecos
and south central Reeves Counties.

LAT...LON 3097 10345 3107 10350 3117 10341 3113 10326
      3094 10326
TIME...MOT...LOC 2246Z 237DEG 8KT 3105 10340

10
Special weather statement, May 4, 5:14 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
514 PM MDT Sat May 4 2019

NMZ029-042345-
Northern Lea County NM-
514 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 545
PM MDT...

At 514 PM MDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or near Tatum, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tatum, McDonald, Gladiola and Tatum Airport.

LAT...LON 3327 10306 3302 10306 3302 10339 3321 10341
      3331 10332
TIME...MOT...LOC 2314Z 305DEG 13KT 3319 10332

10
Local storm report, May 4, 5:45 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
645 PM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             3 E MCDONALD            33.14N 103.27W
05/04/2019  E1.75 INCH       Lea                NM   TRAINED SPOTTER

&&

GREGORY.MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 6:15 PM MDTSevere Thunderstorm WarningMAFLea45 min
May 5, 3:40 PM MDTSevere Thunderstorm WarningMAFLea50 min
May 4, 6:27 PM MDTSevere Thunderstorm WarningMAFBrewster36 min
May 4, 6:44 PM MDTSevere Thunderstorm WarningMAFGaines61 min
May 4, 7:44 PM MDTSevere Thunderstorm WarningMAFGaines40 min
May 4, 7:58 PM MDTTornado WarningMAFGaines20 min
May 5, 1:09 PM MDTSpecial Weather StatementMAFPecos51 min
May 5, 1:58 PM MDTSpecial Weather StatementMAFPecos47 min
May 5, 2:03 PM MDTSevere Thunderstorm WarningMAFPecos, Ward40 min
May 5, 2:21 PM MDTSpecial Weather StatementMAFJeff Davis39 min
May 5, 2:27 PM MDTSpecial Weather StatementMAF33 min
May 5, 2:32 PM MDTSpecial Weather StatementMAFWard28 min
May 5, 2:37 PM MDTSpecial Weather StatementMAFReeves23 min
May 5, 2:47 PM MDTSpecial Weather StatementMAFPecos43 min
May 5, 2:48 PM MDTSpecial Weather StatementMAFWard27 min
May 5, 3:08 PM MDTSpecial Weather StatementMAFReeves22 min
May 5, 3:09 PM MDTSpecial Weather StatementMAFJeff Davis36 min
May 5, 3:11 PM MDTSpecial Weather StatementMAFReeves49 min
May 5, 3:14 PM MDTSevere Thunderstorm WarningMAFPecos46 min
May 5, 3:19 PM MDTSpecial Weather StatementMAF41 min
May 5, 3:29 PM MDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis61 min
May 5, 3:31 PM MDTSpecial Weather StatementMAFJeff Davis44 min
May 5, 3:32 PM MDTSpecial Weather StatementMAFWinkler43 min
May 5, 3:37 PM MDTSpecial Weather StatementMAFReeves23 min
May 5, 3:54 PM MDTTornado WarningMAFPecos36 min
May 5, 4:00 PM MDTSpecial Weather StatementMAFJeff Davis45 min
May 5, 4:00 PM MDTSevere Thunderstorm WarningMAFPecos60 min
May 5, 4:10 PM MDTSpecial Weather StatementMAFPresidio50 min
May 5, 4:19 PM MDTAreal Flood AdvisoryMAFPecos3 hr
May 5, 4:23 PM MDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis67 min
May 5, 4:28 PM MDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler47 min
May 5, 5:01 PM MDTSevere Thunderstorm WarningMAFPecos59 min
May 5, 5:06 PM MDTSevere Thunderstorm WarningMAFAndrews, Gaines, Martin39 min
May 5, 5:20 PM MDTSpecial Weather StatementMAFWinkler40 min
May 5, 5:27 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell63 min
May 5, 5:39 PM MDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin34 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.